Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2023, 6:00 PM CDT for Ellis County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2023, 6:00 PM CDT (23:00 UTC)
- Expired
- May 28, 2023, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:29 PM CDT | HAIL 1 | 1 Wsw Hays, KS | |
| May 28, 6:35 PM CDT | HAIL 0.88 | Hays, KS | CORRECTS PREVIOUS HAIL REPORT FROM HAYS. SHARED ON SOCIAL MEDIA. |
| May 28, 6:49 PM CDT | HAIL 0.88 | Hays, KS | SHARED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS53 KDDC 282300
SVRDDC
KSC051-282345-
/O.NEW.KDDC.SV.W.0049.230528T2300Z-230528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
600 PM CDT Sun May 28 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Ellis County in central Kansas...
* Until 645 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located very near
Antonino, moving north at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Munjor around 610 PM CDT.
Other locations in the path of this severe thunderstorm include Hays,
Toulon and Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3873 9930 3879 9941 3899 9942 3900 9925
3893 9908
TIME...MOT...LOC 2259Z 199DEG 13KT 3879 9935
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH5 follow-up statements
479
WWUS53 KDDC 282314
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
614 PM CDT Sun May 28 2023
KSC051-282345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-230528T2345Z/
Ellis KS-
614 PM CDT Sun May 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL ELLIS COUNTY...
At 614 PM CDT, a severe thunderstorm was located near Hays, moving
north at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Hays and Toulon around 620 PM CDT.
Other locations in the path of this severe thunderstorm include
Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9931 3879 9941 3899 9942 3900 9925
3893 9908
TIME...MOT...LOC 2314Z 199DEG 13KT 3884 9933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH372
WWUS53 KDDC 282324 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT Sun May 28 2023
KSC051-282345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-230528T2345Z/
Ellis KS-
624 PM CDT Sun May 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL ELLIS COUNTY...
At 623 PM CDT, a severe thunderstorm was located 5 miles west of
Hays, moving north at 10 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
central Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9930 3881 9939 3899 9942 3898 9925
3893 9917
TIME...MOT...LOC 2323Z 169DEG 9KT 3886 9936
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH955
WWUS53 KDDC 282331
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
631 PM CDT Sun May 28 2023
KSC051-282345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-230528T2345Z/
Ellis KS-
631 PM CDT Sun May 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL ELLIS COUNTY...
At 631 PM CDT, a severe thunderstorm was located near Hays, moving
north at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays and Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 9931 3884 9939 3899 9942 3898 9925
3893 9917
TIME...MOT...LOC 2331Z 195DEG 9KT 3887 9936
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCH437
WWUS53 KDDC 282337
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT Sun May 28 2023
KSC051-282345-
/O.CON.KDDC.SV.W.0049.000000T0000Z-230528T2345Z/
Ellis KS-
637 PM CDT Sun May 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL ELLIS COUNTY...
At 637 PM CDT, a severe thunderstorm was located 5 miles northwest
of Hays, moving north at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hays and Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 9931 3884 9939 3899 9942 3898 9925
3893 9917
TIME...MOT...LOC 2337Z 199DEG 13KT 3889 9935
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
FINCH428
WWUS53 KDDC 282341
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
641 PM CDT Sun May 28 2023
KSC051-282351-
/O.EXP.KDDC.SV.W.0049.000000T0000Z-230528T2345Z/
Ellis KS-
641 PM CDT Sun May 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELLIS COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3882 9931 3884 9939 3899 9942 3898 9925
3893 9917
TIME...MOT...LOC 2341Z 199DEG 13KT 3890 9935
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 28, 4:28 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 428 PM CDT Sun May 28 2023 ...Updated Aviation... .SHORT TERM...(This evening through Monday night) Issued at 110 PM CDT Sun May 28 2023 The early afternoon water vapor loop and RAP analysis showed a mid level trough axis extending from the Black Hills region of South Dakota south-southeastward into western Kansas. In addition, there was a small scale mesoscale convective vortex (MCV) lifting northeast out of the Oklahoma Panhandle into adjacent southwest Kansas. North and northwest of the MCV center was a fairly persistent region of mid and high cloud cover, limiting insolation. None of the models have a handle on this MCV and its cloud cover, as numerous models have surface temperatures 18Z in the upper 70s to lower 80s where it was 70 to 73 degrees. The models, especially recent runs of the HRRR, were developing storms in far southwest Kansas right where this cloud cover was limiting insolation, so there is low confidence in placement of initial thunderstorm activity given the unforecast MCV. Instability was, however slowly developing immediately east of the MCV's cloud influence, so it stands to reason that initial convection will likely form along or just east of the Highway 83 corridor. This is the first area we will be monitoring as the afternoon progresses. The second area is farther north into west central and portions of northwest Kansas where surface-based convergence was stronger along with an expanding region of surface- based cumulus. Recent HRRR runs were developing fairly aggressive storms along I-70 corridor and just north...from roughly Gove to Hoxie to Hill City. Storms in this region may then form a mesoscale convective system like the southern area with not much in between. It is entirely possible, and perhaps likely, that a fairly large area of our southwest Kansas region may not see much thunderstorm activity at... perhaps including Dodge City, Jetmore, Scott city, Dighton. All in all, the Period One (Tonight period) precipitation forecast is rather low confidence for as soon in the future as it is. Regardless, the core MCS activity will likely be east/southeast of our DDC forecast area by as soon as 04Z or 05Z. Monday will be a tranquil day following tonight's thunderstorm event as a mid level ridge of high pressure develops from New Mexico into Colorado with influence east into west central and southwest Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 205 PM CDT Sun May 28 2023 The latest global ensemble means from both the European (EPS) model and the American/NCEP (GEFS) model continue to paint a wet pattern for much of the Central and Southern High Plains, including southwest Kansas. Both global ensemble systems show a similar "high over low" 500mb height anomaly pattern with the significant positive 500mb height anomalies shifting slowly westward from southeastern Canada mid to late this week...to Saskatchewan-Alberta in the 5-7 June time frame. This will favor continued perturbed southern branch of the polar westerlies (with subtropical ties) well to the south from Baja California across southern Arizona-New Mexico into the Southern (and portions of Central) Plains. The next big wave of widespread rainfall looks to be 1-4 June time frame, where one or two significant thunderstorm cluster events could bring much of our region 1 to 3 inches of additional rainfall. It is during this date range that the major global models, including their ensemble members, peg the Rockies and adjacent High Plains with numerous rounds of thunderstorm activity as an upper low develops across Las Vegas, NV region...and ever-so-slowly lifts northeast out across the Four Corners region...almost stalling out over western/southern Colorado as additional smaller vorticity anomalies reinforce the larger scale gyre. This is an incredible pattern that would yield very high rainfall totals over a 4-day period should something like this pan out. There is run-to-run consistency and model-to-model agreement on this highly anomalous wet pattern continuing and even becoming enhanced in that 1-4 June time frame. In addition, by then, we will also have a very large "reservoir" of evapotranspiration potential given all the rain this entire region has already seen so far...adding even more water vapor into the boundary layer for additional storms/MCSs to work off of. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 428 PM CDT Sun May 28 2023 Outside of any convective influences, VFR will continue through this TAF cycle, with varying amounts of mid layer cloud cover at times. A weak flow, and weakly forced regime continues to limit thunderstorm predictability significantly. At least isolated convection will be at least near some of the airports for the next several hours, necessitating a VCTS/CB mention . Some models forecast much more organized thunderstorm complexes through tonight; should these verify, TAF amendments would be required. With the isolated disorganized state of current convection, opted yet again to keep this TAF update largely dry. Elevated south/southeast winds currently will subside by 02z Mon, then trend light and variable through 12z Mon. After 15z Mon, south to southeast winds of 10-20 kts will resume. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 83 59 87 / 50 10 20 10 GCK 57 83 58 87 / 60 10 10 10 EHA 55 83 58 87 / 50 10 10 10 LBL 57 83 59 87 / 60 0 20 0 HYS 59 85 60 87 / 50 10 30 10 P28 61 82 62 85 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Turner
Hazardous weather outlook, May 28, 2:42 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Sun May 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tonight Strong to severe storms are possible this afternoon and evening mainly from the Colorado border to US 83 around Garden City to Liberal. Main threat could be large hail up to golf ball size and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several rounds of storms will be possible during the week mainly for areas along the Colorado border. Main threat could be some localized flooding from the storms that produce heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Local storm report, May 28, 2:31 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 2 ESE RUSH CENTER 38.45N 99.28W
05/28/2023 E1.00 INCH RUSH KS PUBLIC
&&
JDFSpecial weather statement, May 28, 3:16 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
316 PM CDT Sun May 28 2023
KSZ087-282045-
Meade KS-
316 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of north central Meade
County through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Missler, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Meade
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 10036 3729 10050 3747 10044 3747 10012
TIME...MOT...LOC 2016Z 210DEG 17KT 3731 10041
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, May 28, 3:34 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sun May 28 2023
KSZ031-282100-
Ellis KS-
334 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northeastern Ellis
County through 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving northeast at 20 mph. There were two other strong
thunderstorms...5 miles northwest of Hays...and 4 miles north of
Victoria. These storms were also moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Emmeram around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 9904 3883 9910 3890 9942 3913 9940
3913 9904
TIME...MOT...LOC 2032Z 210DEG 16KT 3900 9927
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, May 28, 5:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sun May 28 2023
KSZ084-282245-
Morton KS-
511 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of western Morton
County through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 13 miles south of The Saunders Elevator, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3737 10204 3738 10172 3701 10182 3711 10204
TIME...MOT...LOC 2211Z 287DEG 16KT 3727 10207
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, May 28, 5:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
534 PM CDT Sun May 28 2023
KSZ046-065-282315-
Rush KS-Pawnee KS-
534 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of north central Pawnee
and southeastern Rush Counties through 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving north at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rush Center, Timken, La Crosse and Bison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 9903 3852 9903 3825 9918 3830 9934
3858 9937
TIME...MOT...LOC 2234Z 188DEG 17KT 3835 9927
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FINCHSpecial weather statement, May 28, 5:50 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 550 PM CDT Sun May 28 2023 KSZ031-282330- Ellis KS- 550 PM CDT Sun May 28 2023 ...A strong thunderstorm will impact portions of central Ellis County through 630 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near Antonino, moving north at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Munjor around 600 PM CDT. Hays and Toulon around 610 PM CDT. Other locations in the path of this storm include Yocemento and Catherine. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3873 9928 3873 9943 3901 9949 3897 9915 TIME...MOT...LOC 2250Z 188DEG 16KT 3877 9937 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:17 PM CDT | Special Weather Statement | DDC | Rush | 43 min |
| May 28, 3:16 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| May 28, 3:34 PM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| May 28, 5:11 PM CDT | Special Weather Statement | DDC | Morton | 34 min |
| May 28, 5:34 PM CDT | Special Weather Statement | DDC | Rush | 41 min |
| May 28, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 53 min |
| May 28, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 38 min |
| May 28, 5:50 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 29 min |
| May 28, 6:20 PM CDT | Special Weather Statement | DDC | Stevens | 40 min |
| May 28, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.